What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 4, 3:56 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 4, 3:56 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
356 PM EST Fri Jan 4 2019
.SHORT TERM...(Tonight and Saturday)...
Upper low is moving across Middle Tennessee and pushing a warm
front northward across the forecast area. We're seeing a few
hundred J/kg of CAPE over the area with the warmer temperatures
today. This will allow for the development of showers, and likely
thunderstorms, this afternoon into the evening. With some of these
storms we could see some brief gusty winds and possibly small
hail. With the gusty winds under the thunderstorms and the very
saturated grounds we could see some downed trees even with sub-
severe winds. Along with these saturated soils we could see some
isolated flash flooding with a heavy thunderstorm.
Rain and thunderstorms will come to an end from southwest to
northeast as we move into the overnight hours. Some light clearing
of skies will begin overnight into tomorrow, and we could see some
fog develop in response, especially in places that see rainfall
this afternoon/evening.
.LONG TERM (Saturday Night through Friday)...
Finally a drying trend for the extended forecast period. The upper
level low will be out over the Atlantic to start the extended
forecast period with higher heights building in from the west. PW
values will drop to below half an inch with a dry weekend forecast.
Skies will be mostly sunny on Sunday with highs in the upper 50s to
low 60s throughout most of the forecast area.
The ridge axis will shift to the east of the forecast area late
Sunday into early Monday with southerly flow at the low levels ahead
of the next approaching system. Clouds will increase throughout the
day on Monday as an upper level trough moves through the Central
Plains. Models have been a bit slower and drier with the evolution
of the system and have most of the forecast area dry through the day
on Monday with highs in the upper 50s to low 60s. The best lift and
moisture will move into the forecast area overnight Monday into
Tuesday as a cold front moves into the forecast area. However,
expect rainfall amounts will be light and do not expect more than a
tenth of an inch of rainfall at this time with this system. The
upper level trough is fairly progressive and drier air will return
to the forecast area late Tuesday into Wednesday. Cold and dry air
advection will advect into the forecast area behind the departing
system. Temperatures through the end of the week will remain closer
to normal with highs in the 40s and lows generally in the 30s. The
next chance of rain looks to arrive with another progressive system
just beyond the end of the long-term forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 38 55 38 61 / 40 10 0 0
Knoxville McGhee Tyson Airport, TN 39 53 35 58 / 60 20 0 0
Oak Ridge, TN 38 53 36 58 / 60 10 0 0
Tri Cities Airport, TN 39 50 35 56 / 80 30 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
ABM/MA
Hazardous weather outlook, Jan 4, 2:32 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
232 PM EST Fri Jan 4 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
232 PM EST Fri Jan 4 2019 /132 PM CST Fri Jan 4 2019/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A upper level disturbance will pass through the region today and
tonight driving a cold front across the area. Modest rainfall
atop already saturated soils could lead to isolated flash
flooding for some areas. Likewise, a few thunderstorms are
possible this afternoon which could knock down a few trees given
the above mentioned soil conditions, despite being sub severe
storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jan 4, 4:38 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
438 PM EST FRI JAN 4 2019
TNZ036-037-069-042215-
Anderson TN-Union TN-Knox TN-
438 PM EST FRI JAN 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX...EASTERN ANDERSON
AND SOUTHWESTERN UNION COUNTIES UNTIL 515 PM EST...
At 438 PM EST, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving north at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Clinton, Alcoa, Farragut, Halls, Lake City, Norris,
Andersonville, Paulette, Karns, Bearden, Powell, Big Ridge State Park
and Norris Dam State Park.
LAT...LON 3585 8403 3585 8413 3624 8421 3623 8411
3622 8409 3623 8409 3623 8407 3625 8407
3625 8388 3587 8395 3586 8398 3588 8400
3588 8403 3586 8401 3584 8401
TIME...MOT...LOC 2138Z 183DEG 30KT 3594 8404
SRSpecial weather statement, Jan 4, 4:47 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
447 PM EST FRI JAN 4 2019
TNZ037-069-042230-
Union TN-Knox TN-
447 PM EST FRI JAN 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND UNION
COUNTIES UNTIL 530 PM EST...
At 447 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Knoxville, moving north at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Maynardville, Plainview, Luttrell, House Mountain State
Park, Maloneyville, Mascot, Paulette, Rose Hill, Norris Lake and Big
Ridge State Park.
LAT...LON 3634 8369 3620 8371 3618 8373 3617 8372
3616 8373 3613 8372 3598 8374 3597 8387
3618 8396 3619 8394 3622 8397 3628 8400
3628 8398 3630 8398
TIME...MOT...LOC 2147Z 174DEG 25KT 3605 8382
SRSpecial weather statement, Jan 4, 5:20 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
520 PM EST FRI JAN 4 2019
TNZ013-014-037-042245-
Claiborne TN-Union TN-Campbell TN-
520 PM EST FRI JAN 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE...
NORTHEASTERN CAMPBELL AND NORTHWESTERN UNION COUNTIES UNTIL 545 PM
EST...
At 519 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of La Follette, moving north at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Harrogate, Fincastle, White Oak, Cumberland Gap, Arthur and
Clairfield.
LAT...LON 3660 8363 3632 8384 3638 8409 3659 8408
3658 8369 3660 8367
TIME...MOT...LOC 2219Z 198DEG 31KT 3643 8399
SRSpecial weather statement, Jan 4, 5:25 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
525 PM EST FRI JAN 4 2019
TNZ014-037-038-069-070-042300-
Jefferson TN-Claiborne TN-Union TN-Grainger TN-Knox TN-
525 PM EST FRI JAN 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLAIBORNE...
NORTHEASTERN KNOX...NORTHWESTERN JEFFERSON...WESTERN GRAINGER AND
EASTERN UNION COUNTIES UNTIL 600 PM EST...
At 525 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles west of New Market, or 12 miles west of Jefferson City, moving
north at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Maynardville, Rutledge, Plainview, Strawberry Plains, Blaine,
Luttrell, House Mountain State Park, Mascot, Joppa, Rose Hill and
Buffalo Springs.
LAT...LON 3636 8349 3603 8364 3604 8365 3604 8367
3603 8368 3602 8367 3601 8367 3603 8379
3640 8376
TIME...MOT...LOC 2225Z 192DEG 30KT 3608 8371
SRSpecial weather statement, Jan 4, 6:13 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
613 PM EST FRI JAN 4 2019
TNZ038-039-070-073-050000-
Jefferson TN-Hamblen TN-Grainger TN-North Sevier TN-
613 PM EST FRI JAN 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...CENTRAL GRAINGER...
CENTRAL SEVIER AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 700 PM EST...
At 613 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near New Market to near Sevierville to 7 miles
southwest of Pigeon Forge. Movement was northeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Morristown, Sevierville, Jefferson City, Dandridge, Pigeon Forge,
White Pine, New Market, Panther Creek State Park, Alpha, Harrisburg,
Piedmont and Fairgarden.
LAT...LON 3627 8345 3620 8333 3591 8337 3581 8343
3575 8351 3569 8365 3589 8363 3618 8359
3625 8351
TIME...MOT...LOC 2313Z 218DEG 24KT 3613 8354 3591 8352 3570 8363
SRSpecial weather statement, Jan 4, 6:16 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
616 PM EST FRI JAN 4 2019
TNZ014-015-038-VAZ001-050000-
Claiborne TN-Hancock TN-Grainger TN-Lee VA-
616 PM EST FRI JAN 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE...HANCOCK...
NORTHEASTERN GRAINGER AND SOUTHWESTERN LEE COUNTIES UNTIL 700 PM
EST...
At 616 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Tazewell to 6 miles northwest of Bean Station.
Movement was northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Sneedville, New Tazewell, Bean Station, Tazewell, Howard Quarter,
Thorn Hill, Ewing and Evanston.
LAT...LON 3655 8313 3629 8339 3643 8364 3665 8355
3667 8352 3667 8349 3666 8348 3667 8342
3668 8340
TIME...MOT...LOC 2316Z 212DEG 21KT 3647 8358 3638 8339
SR